Jump to content

Zocor


Guest Julia59
 Share

Recommended Posts

Guest Julia59

Hi everyone,

I got the results back from my lipid levels.

Total is 195

LDL is 126

tryglycerides 210

HDL is only 27------ :)

VLDL 42

CHOL/HDL 7.2

My PCP want's to put me on Zocor---20mg

I talked with a nurse today who said the readings were not that bad and wondered why they would put me on the Zorcor. She did say the HDL was low---but the other numbers were not that bad.

I was wondering if any of you have been put on Zocor----or if affected your POTS at all?

Julie :0)

Link to comment
Share on other sites

Hi Julie, while your numbers aren't that bad, they are basically in the borderline range, rather than desirable, which could lead to problems down the road. Your doctor is probably trying to stop that now.

Having HDL "good" cholesterol less than 35 is considered the high risk factor for heart disease.

Also your tri level was borderline, we get triglycerides primarily from the fat in our diet, these lipids are much more responsive than cholesterol to lifestyle changes such as exercising and eating a low-fat diet. However, making lifestyle changes can help lower your cholesterol, you also need to replace saturated fat with unsaturated fat, and maintain the exercise, low-fat diet regimen long-term.

I don't know anything about Zocor, or any other cholesterol med. But I took a nutrition class in college that talked about why it is so important that we keep these levels in the desirable range to keep the fatty buildup in the walls of your arteries from causing a heart attack. I also don't know if you have any heart disease on top of your POTS, or if the purpose of your loop recorder is to find that out!

Just wanted you to know there were options other than medication! Rumor has it--from all the mass advertising-- Cheerios work too! :)

Take Care

-Steph

Link to comment
Share on other sites

Guest Julia59

Steph,

As far as I know I have no heart disease. I had a stress echo last year that was normal---and additional ECGs. The implantable loop recorder is to check the irreglar heart beats arrhythmias....

Exercise is limited as you know----but I could do better. I have crased with my POTS lately---so it's hard. i'm determined to start walking again.

As far as diet goes----i'm very strict on what I put into my mouth. There is virtually no fat in my diet, and the fats I do eat never have hydrogenated oil or saturated fats. I use smart balance in all my cooking. I have also cut down on sugar/carbs. I eat the more healthy carbs, but I generally always did.

Refined surgars convert to fats---and raise tryglycerides---BIG TIME.

My levels actually dropped 50 points since reducing refined sugars.

I'm on top of the diet part. Unfortunately we have high cholesterol in the family, and my mother has heart disease. They inserted a stint a couple of years ago to open up an artery. She also has diabetes, and does not watch her diet like she should, but she seems to do better lately.

I must admit----I love chocolate---and will probably never give it up., but I never eat a lot----only a piece here and there--never a whole candy bar. It's too much for me at once, although I could see me eating a milkyway bar rather quickly. That's the only candy bar I could handle all at once------ :) I would rather have the darker chocolates. I don't think my love of chocolate has anything to do with my cholesterol levels----I just do't eat that much to make a difference.

Oh, and yes I eat something better then cheerios----I eat the Kashi Brand----stocked with all kinds of heart healthy stuff---it's loaded with vitamin E, B6, B12----200%---folic Acid, and I also drink the heart healthy orange juice. My cholesterol levels would be much worse if I didn't watch my diet.

Thanks for the information----very interesting.

Julie :0)

Link to comment
Share on other sites

Well good for you being proactive with your diet. Since you've been successful did the nurses mention that you could try Niacin, that is known for raising HDL "good" cholesterol levels only.

I took Niacin once pre-POTS, but I doubt it would negatively affect your POTS, as much as a prescription medication like Zocor would. HOWEVER, niacin can cause serious flushing, and a weird feeling usually in your face but sometimes all over, I used to turn completely bright red, blotchy, and itchy.......So now they make a Flush Free Niacin, I haven't needed it for years, so I haven't tried it to know if it works, but you might want to look for that, instead of the regular kind.

The other reason your doc might want you on Zocor though since you have a family history, is that these meds are starting to come out in studies as being effective in preventing heart attacks in people who have decent cholesterol levels. They think it could be a good preventative medication, especially for keeping the arteries clear and preventing "the first heart-attack."

If you try it, hope it works for you, and certainly doesn't aggrevate anything else!

Take Care

-Steph

Link to comment
Share on other sites

Hi girls! I just wanted to add a little cautionary about niacin... it has some effect as a vasodilator (which explains the side effect of flushing) so might not be great for people with pots and problems with vasoconstriction. Could make blood pooling problems worse. Just something to watch for! Laura

Link to comment
Share on other sites

Thanks Laura, I had actually thought it might help POTS--since the flushing was mainly in my face and upper body, I thought maybe it was sending my blood UP! But like i said all that was pre-POTS, so I'd have no idea now where it would send the blood now! :blink:

The only thing I know about it these days is it raises hdl! It's so crazy how we react to EVERYTHING! Great info Laura! ;)

Take Care

-Steph

Link to comment
Share on other sites

Hi! Hope I didn't sound off-putting in that post! Steph, you are completely right about the niacin helping to lower complete cholesterol levels and it's a great option for alot of people. I just wanted to add that little tidbit so you'd be aware to watch out for increased pots symptoms, so I hope I didn't offend! (niacin can also affect liver enzymes- something else to watch for! :blink: ) You always share great information Steph, I really appreciate your posts! Laura

Link to comment
Share on other sites

Laura, you weren't "off putting" in any way shape or form, I was quite excited that you knew the "reason" for the flushing actually! (I really hope my post didn't come off as sarcastic! :blink: ), I was just happy that you could help Julie with that out, because I'd just assumed it was safer than a prescription---really, it was good for you! ;) The more info the better in my book!

Take Care

-Steph

Link to comment
Share on other sites

Steph, Oh no, no! I didn't think you were sarcastic at all. I feel so abrupt and gruff with typing, I didn't want to appear to be rude in that first post! I was just trying to be clear! Haven't quite gotten used to the forum chatting yet... :) Julie, I like the Kashi bread too! Good stuff! Looks like you are doing everything right and more! Laura

Link to comment
Share on other sites

Guest Julia59

Thanks for the information girls-----Good stuff to know!

I will talk with the nurse practioner at Dr. Grubbs office today because I have concerns of myopathy. I already have MYLOPATHY----so I don't imagine MYOPATHY will help matters. Some people will get myopathy when taking these types of drugs.

We'll see what she has to say.

Julie ---------------- :D

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...